Alert archive / California / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Los Angeles, CA

December 19, 2002San Luis Obispo County, Santa Barbara County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Dec 19, 2002, 7:24 PM PST for San Luis Obispo County, Santa Barbara County, California. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 19, 2002, 7:24 PM PST (03:24 UTC)
Expired
Dec 19, 2002, 8:20 PM PST
In force
56 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

Counties San Luis Obispo County, CA, Santa Barbara County, CA

What was reported inside it

TimeReportWhereRemark
Dec 19, 7:41 PM PSTThunderstorm Wind 52 MVandenberg Afb, CA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 3.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2002-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2002-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 484 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
484 m²/s²
0-3 km storm-relative helicity
765 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KLOX 200324
SVRLOX
CAC079-083-200420-
/NEW.KLOX.SV.W.ETN#.200320-200415/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
720 PM PST THU DEC 19 2002

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SAN LUIS OBISPO COUNTY 
  WESTERN SANTA BARBARA COUNTY 

* UNTIL 820 PM PST

* AT 715 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM JUST SOUTH OF SAN LUIS
  OBISPO TO AROUND POINT CONCEPTION. THIS LINE OF STORMS WAS MOVING
  TOWARDS THE EAST AT AROUND 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GUADALUPE AT 725 PM PST...
   VANDENBERG AFB AT 740 PM PST...
   LOMPOC AT 745 PM PST...
   SANTA MARIA AT 750 PM PST...
   MISSION HILLS AT 755 PM PST...

THESE THUNDERSTORMS WILL LIKELY PRODUCE DAMAGING WINDS IN EXCESS OF
55 MPH AS WELL AS HEAVY RAIN AND FREQUENT LIGHTNING. IF YOU SEE
DANGEROUS WEATHER APPROACHING...SEEK SAFE SHELTER IMMEDIATELY.
PROTECT YOURSELF FROM DANGEROUS LIGHTNING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN OXNARD.

LAT...LON 3519 12083 3425 12076 3440 11991 3540 12012

$$

GOMBERG/MCCLUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 3:15 PM PST, 4 hours 9 minutes earlier.

Area forecast discussion, Dec 19, 3:15 PM PST, 4 hours 9 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
315 PM PST THU DEC 19 2002

STRONG COLD FRONT MOVING INTO SOUTHERN CALIFORNIA THIS AFTERNOON.
VERY STRONG WINDS AHEAD OF THE FRONT BRINGING NEAR WARNING LEVEL
WINDS TO THE CENTRAL COAST. ALSO HAD SEVERAL FUNNEL CLOUDS AND AT
LEAST ONE WATERSPOUT REPORTED IN THE SBA CHANNEL EARLIER TODAY.
STORM LOOKS PRETTY MUCH ON TRACK, THOUGH PERHAPS A LITTLE SLOWER
THAN EARLIER EXPECTED. RAIN JUST NOW ARRIVING ALONG SLO COUNTY COAST
AND SHOULD MOVE INTO THE LA BASIN BY AROUND MIDNIGHT. THERE WILL BE
ABOUT 3 HOURS OF VERY HEAVY RAIN WITH THE FRONT PRECEEDED BY A FEW
HOURS OF LIGHT RAIN AND FOLLOWED BY A FEW HOURS OF LIGHT TO MODERATE
SHOWERS. WILL CONTINUE THE FLASH FLOOD WATCH FOR ALL FOUR COUNTIES
TONIGHT, THOUGH THE MAIN CONCERN IS FOR THE BURN AREAS IN LA COUNTY.
OTHER FLOODING WILL LIKELY BE OF THE URBAN VARIETY WITH PLENTY OF
FLOODED STREETS AND ROADS EXPECTED. RAINFALL AMOUNTS OF 1 TO 2
INCHES EXPECTED ALONG THE COAST WITH 2 TO 4 INCHES IN THE FOOTHILLS
AND MOUNTAINS.

HEAVIEST RAIN WILL MOVE THROUGH THE LA BASIN EARLY FRIDAY MORNING
BEFORE SUNRISE. RAIN WILL TAPER OFF TO SCATTERED SHOWERS IN THE
MORNING WITH DRIER NORTHWEST FLOW DEVELOPING THROUGHOUT THE DAY.

SNOW LEVELS WILL START OUT AROUND 6000 FEET THEN LOWER BY FRIDAY
MORNING. SEE LAXWSWLOX FOR NORE DETAILS.

ANOTHER STORM IS EXPECTED TO MOVE INTO THE AREA SATURDAY AFTERNOON
THROUGH SUNDAY MORNING. THIS ONE APPEARS WEAKER, BUT COULD STILL
BRING SOME DECENT RAIN AND SNOW.

LAX +537. WOFFORD

.LOX...GALE WARNING/SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
       HIGH SURF ADVISORY (SEE LAXMWSLOX).
       WIND ADVISORY/HIGH WIND WARNING (SEE LAXNPWLOX).
       FLASH FLOOD WATCH (SEE LAXFFALOX).
       WINTER STORM WARNING (SEE LAXWSWLOX).
Hazardous weather outlook, Dec 19, 6:00 AM PST, 13 hours 24 minutes before
CAZ034>041-044>047-051>054-059-087-088-200200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...

A STRONG WINTER STORM WILL AFFECT THE DISTRICT STARTING THIS
AFTERNOON ACROSS SAN LUIS OBISPO COUNTY THEN SPREADING SOUTHEAST AND
REACHING LA COUNTY THIS EVENING. VIGOROUS COLD FRONT ASSOCIATED WITH
THIS STORM WILL BRING STRONG WINDS...MODERATE TO HEAVY RAINFALL AT
LOWER ELEVATIONS...AND WINTER STORM CONDITIONS ABOVE 5000 FEET. A
LARGE WESTERLY SWELL WILL MOVE INTO COASTAL WATERS OVERNIGHT.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS WILL REMAIN FRIDAY...WITH A BREAK LATE FRIDAY
THROUGH SATURDAY MORNING. ANOTHER SYSTEM WILL BRING SHOWERS TO THE
DISTRICT SATURDAY THROUGH SUNDAY. HIGH SURF WILL CONTINUE THROUGH
SATURDAY.

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TANABE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 5:00 PM PSTSpecial Marine WarningLOX2 hr
Dec 19, 7:15 PM PSTSpecial Marine WarningLOX2 hr
Dec 19, 8:53 PM PSTFlash Flood WarningLOXSanta Barbara2 hr
Dec 19, 11:12 PM PSTFlash Flood WarningLOXSanta Barbara, Ventura108 min

Nearby

Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.